Hail, Wallace
- When
- May 11, 4:05 PM MST
- Where
- Wallace County, 5 mi E of Wallace
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.917, -101.483
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 1:00 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE MAY 11 2004 .DISCUSSION...THE MAIN FORECASTING CHALLENGE IS THE PASSAGE OF THE COLD FRONT. GFS...ETA AND UKMET BRING THE FRONT THROUGH THE CWA AROUND 06Z. NEXT PROBLEM IS HOW FAR SOUTH IS THE PRECIPITATION GOING TO BE WEDNESDAY AND WEDNESDAY NIGHT. ALL OF THE MODELS SEEM TO BE IN GOOD AGREEMENT THROUGH FRIDAY. IT APPEAR THAT THE UKMET AND ETA HAD THE BEST HANDLE ON PRECIPITATION FOR THE NEXT COUPLE OF DAYS. TONIGHT...THERE IS A DRY LINE LONG THE COLORADO AND KANSAS BORDER THAT IS EXPECTED TO MOVE ACROSS NW KANSAS LATE THIS AFTERNOON AND EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG THIS BOUNDARY. THE ATMOSPHERE IN FRONT OF THE DRY LINE IS MOIST AND UNSTABLE...EXPECTING A FEW OF THESE STORMS TO BECOME SEVERE. THE WINDS ACROSS THE AREA WILL DROP OFF DRAMATICALLY AFTER SUNSET. A COLD FRONT WILL MOVE THROUGH NORTHWEST KANSAS AROUND MIDNIGHT MDT (1 AM CDT). THE FRONT HAS LITTLE MOISTURE TO WORK WITH...SO NOT EXPECTING IN PRECIPITATION WITH THIS FRONT. THE ETA HAS BEEN FAIRLY GOOD WITH LOW TEMPERATURES. WEDNESDAY/WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD BEHIND THE COLD FRONT...WITH THE WINDS SWITCHING TO THE NORTHEAST BY AFTERNOON. ETA AND UKMET HAS A SHORTWAVE MOVING THROUGH WEDNESDAY AFTERNOON AND EVENING. GFS HAS A LOT OF OMEGA DURING THE SAME TIME...WITH LITTLE MOISTURE. FEEL THAT THE ETA AND THE UKMET HAS A BETTER HANDLE OF THE MOISTURE RETURN TO THE AREA. SO PUT IN A SLIGHT CHANCE TO CHANCE OF THUNDERSTORM DEVELOPMENT...WITH THE BEST CHANCE BEING ACROSS THE NORTHERN PART OF THE CWA. THURSDAY/THURSDAY NIGHT...HIGH PRESSURE WITH NORTHEAST WIND AND AN UPPER LEVEL TROUGH MOVING OVER THE CWA WILL CAUSE THE TEMPERATURES TO BE MUCH COOLER. USING THE LOCAL STUDY OF 850 BIAS...WILL HAVE HIGH TEMPERATURES ONLY REACHING INTO THE MID TO UPPER 40S. ETA AND UKMET HAVE A SHORTWAVE IN THE SOUTHWEST FLOW MOVE ACROSS THE AREA IN THE AFTERNOON. SO PUT IN SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS. FRIDAY AND BEYOND...NO CHANGES MADE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...HIGH WIND WARNING FOR CHEYENNE...DECATUR...RAWLINS...NORTON ...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...GREELEY..WICHITA COUNTIES UNTIL 02Z. WIND ADVISORY FOR GRAHAM AND GOVE COUNTIES UNTIL 02Z TODAY. NE...HIGH WIND WARNING FOR DUNDY...HITCHCOCK AND RED WILLOW COUNTIES UNTIL 02Z. CO...HIGH WIND WARNING FOR KIT CARSON AND CHEYENNE COUNTIES UNTIL 02Z. WIND ADVISORY FOR YUMA COUNTY UNTIL 02Z. RED FLAG WARNING ZONES 252-253-254 UNTIL 24Z TODAY. && SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1207 PM MDT TUE MAY 11 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING... AT 1230 PM MDT THUNDERSTORMS WERE BEGINNING TO FORM ON THE DRYLINE JUST TO THE WEST OF HIGHWAY 385 IN EASTERN COLORADO. THESE STORMS WILL INTENSIFY AS THEY APPROACH THE STATE LINE WITH KANSAS AND NEBRASKA. THE MAIN THREATS THIS AFTERNOON AND EVENING ARE LARGE HAIL AND DAMAGING STRAIGHTLINE WINDS STRONG WINDS AND SHEAR WILL EXIST RESULTING IN THE POSSIBILITY FOR ISOLATED STRONG TORNADOES. A FEW LOCATIONS COULD ALSO RECEIVE LOCALLY HEAVY RAINFALL. VERY STRONG SUSTAINED WINDS OF 40 MPH ALONG WITH GUSTS OVER 60 MPH WILL PERSIST THROUGHOUT THE AFTERNOON AND EARLY EVENING. THEREFORE A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) FOR PORTIONS OF EASTERN COLORADO AS WELL AS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. TREE LIMBS ARE ALREADY BEGINNING TO COME DOWN AND POWER OUTAGES ARE REPORTED. AREAS OF BLOWING DUST MAY ALSO OCCASIONALLY DROP VISIBILITIES NEAR ZERO...ESPECIALLY NEAR RECENTLY PLOWED FIELDS. IN ADDITION A COMBINATION OF LOW RELATIVE HUMIDITIES ANHD VERY STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO CREATE EXTREME FIRE DANGER ACROSS THE TRI-STATE AREA. FOR FAR EASTERN COLORADO A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM MDT. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. A COLD FRONT WILL ENTER THE NORTHWEST PORTION OF THE TRI-STATE AREA AROUND MIDNIGHT AND EXIT THE AREA BY MORNING. NORTHWEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED WITH THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR SEVERE WEATHER WILL RETURN WEDNESDAY AFTERNOON FOR THE NORTHERN AND WESTERN THIRD OF THE TRI-STATE AREA AS THE FRONTAL BOUNDARY STALLS ALONG WITH PASSAGE OF AN UPPER LEVEL DISTURBANCE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS THURSDAY AND FRIDAY. THE PRIMARY THREAT AT THIS TIME WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT). LAMMERS/ENTWISTLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1235 PM MDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG NORTON 39.84N 99.89W
05/11/2004 NORTON KS TRAINED SPOTTER
3 INCH DIAMETER LIVE TREE LIMB DOWN.
&&
JDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 155 PM MDT TUE MAY 11 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 155 PM MDT (255 PM CDT) TUE MAY 11 2004 ...TORNADO WATCH IN EFFECT FOR ALL OF THE TRI-STATE AREA THROUGH THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF THE TRI-STATE AREA THROUGH 8 PM MDT (9 PM CDT). THIS TORNADO WATCH INCLUDES YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDED ARE CHEYENNE...RAWLINS...DECATUR... NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN... GOVE...GREELEY...AND WICHITA. IN NEBRASKA THE COUNTIES INCLUDED ARE DUNDY...HITCHCOCK...AND RED WILLOW. THUNDERSTORMS WILL DEVELOP ALONG THE DRY-LINE NEAR THE KANSAS COLORADO BORDER THIS AFTERNOON...THEN MOVE NORTHEAST ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. HAIL UP TO TWO INCHES...WIND GUSTS TO 70 MPH AND A FEW TORNADOES WILL BE POSSIBLE. MCGUIRE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND DMG SELDEN 39.54N 100.57W
05/11/2004 SHERIDAN KS PUBLIC
LARGE TREE BRANCHES DOWN - DESCRIBED AS ONE FOOT IN
DIAMETER
&&
JOHNSONThe Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402492, 5402493.